Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A new characterization of amenable groups

Author: Jon Sherman
Journal: Trans. Amer. Math. Soc. 254 (1979), 365-389
MSC: Primary 43A07; Secondary 28A12, 47D05
MathSciNet review: 539924
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Paradoxical sets, which are a natural generalization of the type of sets made famous as Hausdorff-Banach-Tarski paradoxes, are defined in terms of piecewise translations. Piecewise translations are the generalization to arbitrary discrete groups of the maps used in the Banach-Tarski paradoxes as congruences by finite decomposition. A subset of a group is defined to be large if finitely many translates of it can cover the group. The main result of this paper is that a group is amenable if and only if it does not contain a large paradoxical set.

References [Enhancements On Off] (What's this?)

  • [1] Stefan Banach, Sur le problème de la mésure, Fund. Math. 4 (1923), 7-31.
  • [2] John von Neumann, Zur allegemeinen Theorie des Masses, Fund. Math. 13 (1929), 73-116.
  • [3] Felix Hausdorff, Grundzüge der Mengenlehre, Chelsea, New York, 1914.
  • [4] S. Banach and A. Tarski, Sur la décomposition des ensembles de pointes en parties respectivement congruentes, Fund. Math. 6 (1924), 244-277.
  • [5] Mahlon M. Day, Amenable semigroups, Illinois J. Math. 1 (1957), 509–544. MR 0092128
  • [6] Frederick P. Greenleaf, Invariant means on topological groups and their applications, Van Nostrand Mathematical Studies, No. 16, Van Nostrand Reinhold Co., New York-Toronto, Ont.-London, 1969. MR 0251549
  • [7] Erling Følner, Generalization of a theorem of Bogolioùboff to topological abelian groups. With an appendix on Banach mean values in non-abelian groups, Math. Scand. 2 (1954), 5–18. MR 0064062,
  • [8] Erling Følner, On groups with full Banach mean value, Math. Scand. 3 (1955), 243–254. MR 0079220,
  • [9] Jon Sherman, Paradoxical sets and amenability in groups, Doctoral dissertation, UCLA, 1975.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 43A07, 28A12, 47D05

Retrieve articles in all journals with MSC: 43A07, 28A12, 47D05

Additional Information

Keywords: Hausdorff paradox, Banach-Tarski paradox, Banach measure, finitely additive, translation-invariant measure, congruence by finite decomposition, paradoxical set, amenable group, invariant mean, Hahn-Banach extension
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society